I read in Synovium, issue 19: Interaction between glucosamine and warfarin; INR goes up on initiation of glucosamine;
To orient the uninitiated:
Synovium is a specalist publication to advise common ignoramus GPs like myself about matters of joint medicine (that is joints as in knee joint/elbow joint, not the kind that induces a lazy haze)
Glucosamine is an excellent non-patentable nutrient that allays the pain and degeneration of osteoarthritis, the common kind.
Warfarin is rat poison that we give carefully to people to stop their blood clotting.
INR is a measure of how non-clotting their blood is.
OK, point noted; Be careful when starting glucosamine in warfarinsed patients. But the article says:
"Patients on warfarin are advised to avoid glucosamine: "
Thre is an illogical deduction in the original paper. The INR goes up and down anyway like a fiddler's elbow, which is why it is such a pain for patients and GPs for people to have to take warfarin.
We GPs can cope with this.
Do not advise us to stop glucosamine for warfarinised patients. For one thing, the INR will go down again - they may clot up and Die!! (this last remark is not to to be taken seriously. It is an ironic play, a continuation of the logic of the original)
The correct inference is - be careful on starting glucosamine. check the INR a week after, not 2 weeks.
Conspiracy theorists please note; Glucosamine is simple, cheap, remarkably low on side effects, and not produced by Big Pharma. Draw your own conclusions.